Acne pill Sebomin hit the headlines last month after a healthy 14-year-old boy died within hours of taking the drug (see wddty.com for more details). Although the tragedy was described as "beyond" one in a million, the extreme reaction adds to the growing body of evidence linking this oral antibiotic to a host of deadly effects.
Indeed, the latest studies suggest that minocycline-the active ingredi-ent in Sebomin-is a highly dangerous drug that can trigger a variety of toxic reactions, from skin changes and stomach upsets to thyroid problems and liver damage.
Minocycline is a widely prescribed antibiotic for acne largely because it's assumed to be more effective, easier to take and less likely to cause bacterial resistance than other antibiotics. Initial trials found it to be relatively safe, causing reactions such as head-ache, lightheadedness, vertigo, nausea and rash (Arch Pediatr Adolesc Med, 1998; 152: 1132-6). However, as minocycline use has become more widespread, more serious effects have come to light, leading some to question its place as the first-line drug of choice for acne (BMJ, 2007; 334: 154).
Alarmingly, one major effect that keeps cropping up is liver damage. An online study describes three patients with severe hepatitis (inflammation of the liver) while taking minocycline for two years (J Clin Gastroenterol, 2009 Mar 3; Epub ahead of print).
The patients' information leaflet for Sebomin, manufactured by Actavis
UK, identifies hepatitis as a "rare" side-effect. Yet, one review of the literature found 65 reported cases of hepatitis or liver damage in association with the drug. Reports to the World Health Organization of adverse drug reactions (ADRs) to the liver from minocycline accounted for 6 per cent (493 reports) of all minocycline-related ADRs (8025 reports) (Drug Saf, 2000; 23: 333-49).
Although the liver-toxic effects are reversed once treatment is stopped, in some cases, sudden liver failure has required transplantation. One teenage girl suffered liver failure after taking the drug for just one month and died, despite having a liver transplant (BMJ, 1996; 312: 169-72).
Another serious side-effect that may be related to minocycline is a lupus-like syndrome. Antibiotics like minocycline (called 'tetracyclines') have long been thought to aggravate systemic lupus (SLE), an autoimmune disorder with symptoms such as joint pain, skin rash and tiredness. Now, there's evidence to suggest that they may actually be a cause of SLE, too (BMJ, 1996; 312: 169-72).
One study found five cases of suspected drug-related lupus in young women taking minocycline for several years. All had had no symptoms before the treatment but, after continuous therapy, all suddenly developed lupus-like symptoms. On testing, they were found to be "antinuclear factor posi-tive", an indication of SLE. In four of the women, their symptoms disappear-ed soon after stopping the drug, but quickly reappeared in the three who then resumed the drug.
The authors concluded that there was a "direct relationship" between minocycline therapy and the lupus-like syndrome (Br J Rheumatol, 1994; 33: 674-6).
Skin reactions and more
Although other tetracyclines have also been associated with liver damage and lupus-like symptoms (BMJ, 1996; 312: 169-72), minocycline may be unique in causing potentially irreversible-and disfiguring-skin hyperpigmentation (BMJ, 2007; 334: 154).
Three types have been reported so far: blue-black pigmentation at sites of scarring or inflammation on the face; blue-grey pigmentation of normal skin on the lower limbs and forearms; and muddy brown pigmentation on normal skin, expecially in sun-exposed areas (Clin Exp Dermatol, 2004; 29: 8-14).
Worryingly, such skin discoloration is classified as 'common'-along with a laundry list of other skin reactions (see box), including Stevens-Johnson syn-drome (a life-threatening condition).
Yet, the drug remains widely prescribed. Ultimately, although acne can be severe enough to cause both psychological and physical scars, patients should surely not be risking their lives to be free of it.
Sebomin (minocycline) side-effects
Common side-effects include:
- Feeling or being sick
- Loss of appetite
- Hair loss
- Blood spots
- Severe skin rash with flushing
- Allergic reactions (anaphylaxis or hypersensitivity)
- Joint pain
- Bruising and discoloration of the skin
- Discoloration of the thyroid.
Rare side-effects include:
- Inflammation of the liver (hepatitis)
- Acute liver failure
- Inflammation of heart muscle (myocarditis)
- Inflammation of blood vessels (vasculitis)
- Kidney failure
- Bone discoloration.